Serotonin syndrome initially presenting as diffuse body pain
Serotonin syndrome is a common yet potentially life-threatening condition caused by increased serotonergic activity, usually from serotonergic pharmaceutical agents. Primary features of serotonin syndrome include mental status changes, autonomic hyperactivity, and neuromuscular abnormalities. However, the presentation of serotonin syndrome is often quite variable, leading to its under-diagnosis. The following case has been reported in the American Journal of Case Reports.

A 50-year-old female with chronic kidney disease on peritoneal dialysis presented to the Emergency Department with severe, diffuse body pain. Over the course of her hospital stay, she developed severe nausea, vomiting, and diarrhoea followed by hyperreflexia and inducible clonus.

Laboratory studies were remarkable for elevated liver transaminases. Review of her medications revealed several serotonergic agents, including duloxetine, tramadol, and ondansetron. Given her symptoms and the multiple serotonergic agents she was taking, she was diagnosed with serotonin syndrome. Discontinuation of the serotonergic agents led to resolution of her symptoms over the course of 4 days.

Key takeaways:-
• This patient’s initial presentation of diffuse body pain highlights the variable presentation of serotonin syndrome.

• This case also demonstrates the importance of recognizing serotonin syndrome, as the supportive ondansetron that was given to alleviate her nausea and vomiting likely exacerbated her serotonin syndrome.

Read more here: https://pxmd.co/CzW4s
K●●●●●●h P●●●●a and 12 others like this2 shares
Like
Comment
Share